Getting Someone Out of a Low Blood Sugar When They Can’t Chew Glucose Tablets

Around 12am last night I found Nicole standing in the middle of the bedroom, covered in cold sweat, trying to lancet her palm while talking in slurred gibberish. About once a year my wife will have a serious insulin reaction like this. Usually when three or four things go wrong at the same time.

I immediately had her sit down in bed. The biggest danger I’ve seen to hypoglycemia is not  from the glucose deprivation (however frightening it looks) but suffering a physical injury.

I didn’t bother trying to wrestle some blood out of her wet finger to test her glucose levels. There was no doubt she was very low.

Sugar was the priority.

So I went to kitchen, dropped two glucose tablets into the blender with a half-cup of warm water (straight from the humming distiller) and hit “high.” Sorry neighbours. 30 seconds later I was sitting behind Nicole, supporting her back, trying to convince her to take small gulps of the super-sweet drink.

I doubted she could chew a glucose tablet in her current state. We’ve been through that before. And even if she did, one really needs liquid added to those chalky things to ensure they absorb ASAP.

Some people would say: Use juice. But we’ve found straight glucose much more reliable and faster. Also, in many people of Northern European descent fruit sugar (fructose) may actually block absorption of glucose.

Thirty minutes later her blood sugar had reach 3.8 mmol/L (68.4 mg/dL). She was now fairly back together. But those thirty minutes were torture. She was wailing and gagging and twisting her body in all sorts of contortions. I almost broke out the glucagon injection. (Glucagon injections have fairly severe side effects like vomiting, so we had agreed, 15 years ago, it would be the last resort).

Another tab and twenty minutes later she was stable at 5.5 mmol/L. Covered with sweat and sugar water, she changed her clothes and got in the sauna.

“That was the worst reaction I’ve ever had in my entire life,” she said under the glow of infrared lights.

She’s actually had worse. But she was usually unconscious for those ones, so not as unpleasant.

So what happened? She had taken the same dose of long-acting insulin before bed that she always does. Her dinner has exactly the same, carefully weighed, ingredients every night. (Brown rice, beans and cooked vegetables.) She injects the the exact same, well-tested, insulin dose. Sometime she’s a little low or a little high afterwards, but nothing like this. What would of caused such a deep insulin reaction like this?

The answer to that question in pretty clear to us. Next post, I’ll explain what happened and what we are doing to avoid this happening again.

Thinking outside the T1D Matrix,
– John C. A. Manley

P.S. To find out why (over a year ago) we stopped eating meat and vegetables for dinner and switched to rice and beans you can order a copy of Dr. John McDougall’s book The Starch Solution. It’s available is in print, ebook and audiobook format from Amazon.com, Amazon.ca and Amazon.co.uk.

P.P.S. For more on preventing low blood sugars see: Humalog Overdose: Woman Suffers 15 Years of Low Blood Sugars Unnecessarily


About the Author: John C. A. Manley researches and writes about alternative treatments for type-1 diabetes and its many complications. His wife, Nicole, of 15 years has had type-1 diabetes for four decades. Together they have lowered her HgbA1c below 5.5%, regained thyroid function, increased kidney function and reversed gastroparesis. Read more about their journey out of the T1D matrix or subscribe to their Diabetic Dharma blog..